Alert archive / Idaho / Flash Flood Watches in 2008

Flash Flood Watch 3, NWS Missoula, MT

August 8, 2008Lemhi County, Idaho

NWS Missoula, MT issued this flash flood watch at Aug 8, 2008, 4:46 AM MDT for Lemhi County, Idaho. It took effect at Aug 8, 2008, 10:00 AM MDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Aug 8, 2008, 4:46 AM MDT (10:46 UTC)
In effect from
Aug 8, 2008, 10:00 AM MDT
Expired
Aug 8, 2008, 8:20 PM MDT
In force
10 hr
Issued by
NWS Missoula, MT
Flood severity
None

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 10:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.8 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2008-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 197 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2008-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
197 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
3540 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS65 KMSO 081046
FFAMSO

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
446 AM MDT FRI AUG 8 2008

IDC059-081600-
/O.NEW.KMSO.FF.A.0003.080808T1600Z-080809T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI-
446 AM MDT FRI AUG 8 2008

...FLASH FLOOD WATCH IN EFFECT FROM 10 AM MDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO...
  INCLUDING THE FOLLOWING COUNTY...LEMHI.

* FROM 10 AM MDT THIS MORNING THROUGH MIDNIGHT TONIGHT

* STRONG THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY AS WAVES OF
  INSTABILITY INTERACT WITH AN INCREASINGLY MOIST ATMOSPHERE.
  OBSERVED AND FORECAST SOUNDING DATA INDICATE THAT SOUTHWESTERLY
  FLOW ALOFT WILL CONTINUE TO BRING A DEEP FETCH OF MONSOONAL
  MOISTURE ACROSS EAST CENTRAL IDAHO WITH PRECIPITABLE WATER
  VALUES REACHING BETWEEN 1.00 AND 1.25 INCHES THIS AFTERNOON AND
  EVENING. GIVEN WEAK STEERING FLOW ALOFT THUNDERSTORMS WHICH DEVELOP
  TODAY WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL IN VERY SHORT
  PERIODS OF TIME.

* AREAS WHICH MAY BE IMPACTED BY FLASH FLOODING INCLUDE...BUT ARE
  NOT LIMITED TO...LOCATIONS ALONG HIGHWAY 93...NORTH FORK OF THE
  SALMON RIVER TO THE LEMHI/IDAHO COUNTY LINE...HALE GULCH BURN
  AREA EAST OF SHOUP.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

DICKERSON
2 follow-up statements
000 
WGUS65 KMSO 081554
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
954 AM MDT FRI AUG 8 2008

IDC059-090600-
/O.CON.KMSO.FF.A.0003.080808T1600Z-080809T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI-
954 AM MDT FRI AUG 8 2008

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF NORTH CENTRAL IDAHO...INCLUDING THE FOLLOWING 
  COUNTY...LEMHI.

* THROUGH THIS EVENING

* STRONG THUNDERSTORMS WILL DEVELOP THROUGHOUT THE DAY AS WAVES OF
  INSTABILITY INTERACT WITH AN INCREASINGLY MOIST ATMOSPHERE.
  GIVEN WEAK STEERING FLOW ALOFT...THUNDERSTORMS WHICH DEVELOP TODAY
  WILL BE CAPABLE OF PRODUCING HEAVY RAINFALL IN VERY SHORT
  PERIODS OF TIME.

* AREAS WHICH MAY BE IMPACTED BY FLASH FLOODING INCLUDE...BUT 
  ARE NOT LIMITED TO...LOCATIONS ALONG HIGHWAY 93...NORTH FORK 
  OF THE SALMON RIVER TO THE LEMHI/IDAHO COUNTY LINE...HALE 
  GULCH BURN AREA EAST OF SHOUP. 

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$
000 
WGUS65 KMSO 090220
FFAMSO

FLOOD WATCH
NATIONAL WEATHER SERVICE MISSOULA MT
820 PM MDT FRI AUG 8 2008

IDC059-090330-
/O.CAN.KMSO.FF.A.0003.000000T0000Z-080809T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEMHI-
820 PM MDT FRI AUG 8 2008

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF NORTH CENTRAL IDAHO HAS
BEEN CANCELLED. THE THUNDERSTORMS THAT MOVE INTO LEMHI COUNTY FOR
THE REST OF THIS EVENING ARE EXPECTED TO PRODUCE ON LIGHT TO
MODERATE RAINFALL AMOUNTS.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flash flood watch went out at Aug 7, 9:39 PM MDT, 7 hours 7 minutes earlier.

Area forecast discussion, Aug 7, 9:39 PM MDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MISSOULA MT
939 PM MDT THU AUG 7 2008

.DISCUSSION...MADE ANOTHER QUICK UPDATE TO INCREASE TO SCATTERED
THUNDERSTORMS COVERAGE ACROSS THE CLEARWATERS AND BITTERROOTS
AFTER MIDNIGHT. CURRENT RADAR IMAGERY IS SHOWING A CLUSTER OF
THUNDERSTORMS MOVING NORTHEAST ALONG THE OREGON AND IDAHO BORDER
AND CONTINUED MID AND UPPER LEVEL FORCING SHOULD KEEP THESE STORMS
GOING INTO THE NIGHT EVEN WITH THE LOSS OF SOLAR HEATING.

&&

.AVIATION...SCATTERED THUNDERSTORMS WILL CONTINUE TO IMPACT
AIRFIELD OPERATIONS ACROSS NORTH CENTRAL IDAHO AND SW MONTANA
THROUGH LATE THIS EVENING. ANOTHER ROUND OF STORMS ARE EXPECTED
FRIDAY EVENING AS WELL. FRIDAYS STORMS SHOULD BE A LITTLE
STRONGER THAN THE ONES EXPERIENCED TODAY. THE MAIN CONCERNS FROM
STORMS WILL BE HAIL...BRIEF HEAVY RAIN AND WINDS (IN ADDITION TO
LIGHTNING.)

&&

.PREV DISCUSSION... /ISSUED 648 PM MDT THU AUG 7 2008/

DISCUSSION...LATEST RADAR IMAGERY SHOWS A BAND OF MODERATE
THUNDERSTORMS MOVING NORTHEAST ACROSS IDAHO COUNTY. FREQUENT
LIGHTNING...HEAVY RAINFALL AND PEA SIZED HAIL HAVE BEEN REPORTED
WITH STORMS. HAVE INCREASED POP AND QPF COVERAGE ACROSS THE
CLEARWATER AND BITTERROOT RANGES UNTIL MIDNIGHT. MEANWHILE TO THE
EAST...THE THUNDERSTORM ACTIVITY NEAR BUTTE APPEARS TO BE
DIMINISHING...BUT HAVE KEPT SCATTERED POPS THROUGH THE EVENING
HOURS SINCE IT IS NOT FINISHED RAINING THERE AS OF YET. IN THE
FLATHEAD VALLEY...BOB MARSHALLS AND GLACIER PARK...HAVE DECREASED
POPS TO ISOLATED COVERAGE FOR TONIGHT. MOST OF THE SHOWER AND
THUNDERSTORM ACTIVITY WILL BE DISSIPATING WITH THE LOSS OF SOLAR
HEATING AND SHOULD NOT REACH THIS FAR NORTH.

PREV DISCUSSION... /ISSUED 249 PM MDT THU AUG 7 2008/

DISCUSSION...THUNDERSTORM ACTIVITY HAS PICKED UP OVER THE LAST
SEVERAL HOURS IN RESPONSE TO INCREASED MOISTURE AND A SERIES OF
SHORTWAVE DISTURBANCES MOVING THROUGH THE REGION. MAIN CLUSTER OF
ACTIVITY EXTENDS ACROSS SOUTHWEST MONTANA INTO LEMHI COUNTY IN
NORTH CENTRAL IDAHO...WITH A SECONDARY WAVE MOVING THROUGH THE
IDAHO PANHANDLE AND NORTHWEST MONTANA. THE LOW LEVELS HAVE
MOISTENED UP OVER THE LAST SEVERAL HOURS...BUT COULD STILL SEE
SOME STRONG GUSTS AROUND AND NEAR THUNDERSTORMS THROUGH THE
EVENING. ADDITIONALLY...LITTLE PRECIPITATION IS EXPECTED TO REACH
THE GROUND THIS EVENING. EXPECT CONVECTION TO LAST THROUGH THE NIGHT
(ALTHOUGH IT SHOULD DECREASE IN COVERAGE)...ESPECIALLY ACROSS
CENTRAL IDAHO WHICH WILL BEGIN TO FEEL THE EFFECTS OF ANOTHER
SHORTWAVE FEATURE TOWARDS MORNING. DUE TO THE CURRENT LIGHTNING
AND THE FACT THAT IT WILL LAST INTO THE EVENING...WILL ALLOW THE
RED FLAG WARNINGS TO REMAIN IN EFFECT FOR THE TIME BEING.

ANOTHER ROUND OF CONVECTION IS IN STORE FOR FRIDAY AS MOISTURE
CONTINUES TO INCREASE AND SHORTWAVE FEATURES CONTINUE TO IMPACT
THE AREA. EXPECT COVERAGE TO BE GREATER THAN THAT SEEN TODAY AS
FORCING IMPROVES ALOFT. LOW LEVELS OF THE ATMOSPHERE WILL MOISTEN
FURTHER DUE TO THE CONVECTION EXPERIENCED TODAY...SO EXPECT TO SEE
WETTING RAINS WITH THUNDERSTORMS LATE TONIGHT INTO TOMORROW. IN FACT...THE
POTENTIAL FOR SOME HEAVY RAIN EXISTS TOMORROW AFTERNOON AS THE
ATMOSPHERE FURTHER SATURATES.

SATURDAY...THUNDERSTORM DEVELOPMENT STILL LOOKS FAVORABLE FOR THE
AREA THROUGH LATE SATURDAY. CONVECTIVE PARAMETERS INDICATE PRIME
CONDITIONS FOR STRONG THUNDERSTORMS TO AFFECT THE
CWA...PARTICULARLY IN NORTHWEST MONTANA...AS INSTABILITY INCREASES
AHEAD OF THE PROGRESSING COLD FRONT. BECAUSE MODELS CONTINUE TO
SLOW THE PACE OF THIS FRONT...THUNDERSTORM DEVELOPMENT MAY OCCUR
INTO THE AFTERNOON AND EVENING HOURS ON SATURDAY.

SUNDAY THROUGH THURSDAY...MAIN FOCUS FOR THIS PERIOD WILL BE
INCREASING WESTERLY WINDS BEHIND THE FRONT BEGINNING SUNDAY
MORNING. WINDS LOOK TO BE THE STRONGEST IN NORTHWEST MONTANA
THROUGH CENTRAL PORTIONS OF THE STATE...WITH GUSTS UP TO 25 MPH
POSSIBLE. AS UPPER LOW SHIFTS TO THE EAST AND BULK OF MOISTURE
MOVES ALONG WITH IT... CANNOT RULE OUT POSSIBILITY OF LINGERING
SHOWERS TO THE NORTH AND ALONG THE DIVIDE. WINDS WILL ONCE AGAIN
BRIEFLY INCREASE MONDAY AS ANOTHER JET MAX PASSES OVER CWA HELPING
TO PICK THINGS UP. OTHERWISE...NORTHWESTERLY FLOW WILL BE THE
DOMINANT WEATHER PATTERN THROUGH THE WEEK AS A NEGATIVE-TILTED
RIDGE BUILDS INTO THE NORTHERN ROCKIES BY MID-WEEK. DRIER
CONDITIONS ARE ANTICIPATED AS A RESULT.

FIRE WEATHER...MONSOONAL MOISTURE HAS INTERACTED WITH INSTABILITY
AND WEAK DISTURBANCES ALOFT TO CREATE BANDS OF SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF THE REGION. DUE TO DRY LOW LEVELS
THIS AFTERNOON...LITTLE PRECIPITATION IS ACCOMPANYING THESE CELLS.
RED FLAG WARNINGS WILL REMAIN IN EFFECT FOR THIS AFTERNOON AND
EVENING AS THUNDERSTORM ACTIVITY IS NOT EXPECTED TO DECREASE IN
COVERAGE UNTIL LATE EVENING. THUNDERSTORM ACTIVITY WILL CONTINUE
THROUGH THE NIGHT...ESPECIALLY ACROSS THE IDAHO FIRE ZONES.
TOMORROW...ANOTHER ROUND OF WIDESPREAD THUNDERSTORMS IS EXPECTED.
MOISTURE IN THE LOW LEVELS WILL CONTINUE TO INCREASE
HOWEVER...ALLOWING FOR WETTING RAINS TO ACCOMPANY THE
THUNDERSTORMS. NO FIRE WEATHER HIGHLIGHTS ARE ANTICIPATED FOR
TOMORROW.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...RED FLAG WARNING UNTIL 3 AM MDT FRIDAY FOR BITTERROOT-EAST LOLO-
     WEST LOLO.

ID...RED FLAG WARNING UNTIL 2 AM PDT FRIDAY FOR CLEARWATER/NEZ PERCE-
     PALOUSE/HELLS CANYON.

&&

UDPDATE...FOSTER
PREVIOUS DISCUSSION....VIA/RPN
AVIATION...HENRY
Hazardous weather outlook, Aug 7, 9:56 PM MDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
956 PM MDT THU AUG 7 2008

IDZ005>010-MTZ001>007-043-081200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
956 PM MDT THU AUG 7 2008 /856 PM PDT THU AUG 7 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TONIGHT

SCATTERED WEAK TO MODERATE THUNDERSTORMS WILL CONTINUE OVERNIGHT
AS A SHORTWAVE DISTURBANCE PUSHES THROUGH WESTERN IDAHO AND
NORTHWEST MONTANA. MAIN IMPACT AREAS WILL BE NORTH CENTRAL IDAHO
AND WEST CENTRAL MONTANA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE LIKELY ON FRIDAY. THESE STORMS MAY
CONTAIN HEAVY RAIN...LIGHTNING AND SMALL HAIL.

SCATTERED THUNDERSTORMS ARE LIKELY AGAIN SATURDAY AS A COLD
FRONT APPROACHES THE REGION. THESE STORMS ON SATURDAY COULD
POTENTIALLY BE SEVERE AND PRODUCE LARGE HAIL AND STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 5:08 PM MDTSevere Thunderstorm WarningMSOIdaho55 min
Aug 8, 5:15 PM MDTAreal Flood AdvisoryMSOLemhi94 min

Nearby

Flash Flood Watches in Idaho, 2008Every flash flood watch in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.